Barts-MS rose-tinted-odometer: ★
You may have heard that the FDA has suspended dosing of the J&J COVID-19 vaccine as they have identified 6 cases of thrombosis in young woman similar to that described below with the Oxford-AstraZeneca vaccine (see articles below). It looks like the complication may therefore be due to the vectors, i.e. adenoviruses, rather than the SARS-CoV-2 spike protein. If this is the case there is likely to be similar cases identified with the Russian Sputnik V vaccine, which uses two different adenoviral vectors.
Please remember that this thrombotic complication is still very rare, i.e. likely to be less than 1 person affected in over 100,000 vaccinated people, which is why the EMA, MHRA and WHO have made it clear that the potential benefit of the Ox-AX vaccine outweighs the risk of thrombosis. In other words, the risk of getting COVID-19 is far worse than the risks associated with the vaccine. So our message remains the same; #GetVaccinatedASAP.
Thrombotic (blood clots) thrombocytopaenia (low platelets) is an immune-mediated condition, in which your own immune system makes antibodies against a protein called platelet factor 4 expressed on platelets. In other words, it is an antibody-mediated autoimmune disease. This will allow haematologists and vaccinologists to study the condition and work out why it is happening and then manage the risk or hopefully prevent it from happening in the future. For example, it could simply be due to molecular mimicry to a protein or stretch of protein in one of the adenoviral proteins that could be engineered out of the next generation of vaccines.
With my preventive medicine hat on I am concerned that this rare complication of the adenoviral vaccines will feed the anti-VAXX lobby and turn people off having the COVID-19 vaccine. This would be a great tragedy as it is the adenoviral vaccines that are going to save the world from this pandemic; they are relatively cheap and easy to manufacture and don’t have to be stored at -20 or -80. All these attributes make them the vaccines of choice for low and middle-income countries.
Please note I would not have a problem being vaccinated with a COVID-19 adenoviral vaccine nor would I have a problem recommending these vaccines to my family members.
Greinacher et al. Thrombotic Thrombocytopenia after ChAdOx1 nCov-19 Vaccination. N Engl J Med. 2021 Apr 9. doi: 10.1056/NEJMoa2104840. Online ahead of print.
Background: Several cases of unusual thrombotic events and thrombocytopenia have developed after vaccination with the recombinant adenoviral vector encoding the spike protein antigen of severe acute respiratory syndrome coronavirus 2 (SARS-CoV-2) (ChAdOx1 nCov-19, AstraZeneca). More data were needed on the pathogenesis of this unusual clotting disorder.
Methods: We assessed the clinical and laboratory features of 11 patients in Germany and Austria in whom thrombosis or thrombocytopenia had developed after vaccination with ChAdOx1 nCov-19. We used a standard enzyme-linked immunosorbent assay to detect platelet factor 4 (PF4)-heparin antibodies and a modified (PF4-enhanced) platelet-activation test to detect platelet-activating antibodies under various reaction conditions. Included in this testing were samples from patients who had blood samples referred for investigation of vaccine-associated thrombotic events, with 28 testing positive on a screening PF4-heparin immunoassay.
Results: Of the 11 original patients, 9 were women, with a median age of 36 years (range, 22 to 49). Beginning 5 to 16 days after vaccination, the patients presented with one or more thrombotic events, with the exception of 1 patient, who presented with fatal intracranial hemorrhage. Of the patients with one or more thrombotic events, 9 had cerebral venous thrombosis, 3 had splanchnic-vein thrombosis, 3 had pulmonary embolism, and 4 had other thromboses; of these patients, 6 died. Five patients had disseminated intravascular coagulation. None of the patients had received heparin before symptom onset. All 28 patients who tested positive for antibodies against PF4-heparin tested positive on the platelet-activation assay in the presence of PF4 independent of heparin. Platelet activation was inhibited by high levels of heparin, Fc receptor-blocking monoclonal antibody, and immune globulin (10 mg per milliliter). Additional studies with PF4 or PF4-heparin affinity-purified antibodies in 2 patients confirmed PF4-dependent platelet activation.
Conclusions: Vaccination with ChAdOx1 nCov-19 can result in the rare development of immune thrombotic thrombocytopenia mediated by platelet-activating antibodies against PF4, which clinically mimics autoimmune heparin-induced thrombocytopenia. (Funded by the German Research Foundation.).
Schultz et al. Thrombosis and Thrombocytopenia after ChAdOx1 nCoV-19 Vaccination. N Engl J Med. 2021 Apr 9. doi: 10.1056/NEJMoa2104882. Online ahead of print.
We report findings in five patients who presented with venous thrombosis and thrombocytopenia 7 to 10 days after receiving the first dose of the ChAdOx1 nCoV-19 adenoviral vector vaccine against coronavirus disease 2019 (Covid-19). The patients were health care workers who were 32 to 54 years of age. All the patients had high levels of antibodies to platelet factor 4-polyanion complexes; however, they had had no previous exposure to heparin. Because the five cases occurred in a population of more than 130,000 vaccinated persons, we propose that they represent a rare vaccine-related variant of spontaneous heparin-induced thrombocytopenia that we refer to as vaccine-induced immune thrombotic thrombocytopenia.
Disclaimer: Please note that the opinions expressed here are those of Professor Giovannoni and do not necessarily reflect the position of the Barts and The London School of Medicine and Dentistry nor Barts Health NHS Trust.